Tennessee, 2021

Flash Flooding in Tennessee, July 25, 2021

July 25, 2021 · NWS OHX · 2 events in 2 counties and zones

Scattered showers and thunderstorms developed across Middle Tennessee during the afternoon hours on July 25. Heavy rainfall from these thunderstorms led to some localized flooding reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms developed across Middle Tennessee during the afternoon hours on July 25. Heavy rainfall from these thunderstorms led to some localized flooding reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 25, 1:25 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 25, 1:25 PM CST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
225 PM CDT Sun Jul 25 2021

.DISCUSSION...

Heat continues to be the story for the region, and that will
continue this week and even intensify a bit mid week. Before that,
chances for showers and thunderstorms will develop this afternoon
ahead of a boundary and upper shortwave embedded in northwest flow
to our north. Rain chances look to be higher area wide late
morning through the afternoon, but any shower or storm that
develops this afternoon through Monday afternoon will have the
potential for heavy rain and localized flooding due to slower
storm motions and high PWAT values above 2 inches. Showers and
storms will return during the day Tuesday as another shortwave
helps kick off convection mainly for the southern half of the mid
state.

By Wednesday, the strong upper high over the Plains will slowly
work south and east for the rest of the week, and raise temps
across the region. 850 mb temps look to be 20-22C, and high
temperatures at the surface Wednesday and Thursday afternoon look
to hit the mid to even upper 90s. Some relief may arrive on Friday
with another upper shortwave and front that could provide some
rain during the afternoon. However, still have highs in the low to
mid 90s through Saturday. Saturday looks to mainly be dry, but
shortwaves will try to provide relief with some daytime convection
Sunday. The upper high will weaken slightly this weekend, but
models still have 850 temps around 20C and keep most of the mid
state in the low 90s. Heat will continue into next week as well as
the upper high continues its slide south and east to be just
south of our area by midweek.

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR Conditions will continue with possible instances of MVFR
ceilings and visibilities with any TSRA/RA that develops so included
a VCTS between 19Z-02Z for all TAF locations. Winds will decrease
after 02Z as patchy fog develops mainly at MQY/CKV/CSV with MVFR
visibilities being predominant.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      75  91  73  93  73 /  40  60  20  30   0
Clarksville    73  89  71  91  71 /  40  40  10  10   0
Crossville     70  83  68  85  67 /  40  70  30  40  10
Columbia       73  90  72  92  72 /  30  70  30  40   0
Lawrenceburg   73  88  72  89  72 /  40  70  30  50  10
Waverly        74  90  73  90  72 /  30  60  30  50  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for Dickson-Hickman-
Houston-Humphreys-Lawrence-Lewis-Montgomery-Perry-Stewart-Wayne.

&&

DISCUSSION......Barnwell
AVIATION........Hurley
Hazardous weather outlook, Jul 25, 4:01 AM CST, 12 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
501 AM CDT Sun Jul 25 2021

TNZ005>011-023>034-056>066-075-077>080-093>095-261000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
501 AM CDT Sun Jul 25 2021

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

A few of the stronger thunderstorms this afternoon could bring heavy
downpours resulting in minor localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

JB Wright

In the hours before

Special weather statement, Jul 25, 2:59 PM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Nashville TN
359 PM CDT Sun Jul 25 2021

TNZ007-252130-
Robertson TN-
359 PM CDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROBERTSON COUNTY UNTIL
430 PM CDT...

At 359 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Springfield, moving southeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Springfield, Coopertown, Cross Plains, Adams and Cedar Hill.

This includes Interstate 24 mile marker 18 and near mile marker 20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3653 8670 3649 8668 3644 8709 3645 8709
      3646 8713 3651 8712 3652 8711 3654 8712
      3655 8712 3655 8714 3661 8712 3663 8713
      3664 8711 3665 8687
TIME...MOT...LOC 2059Z 321DEG 10KT 3658 8698

Whitehead

The radar

The Ft Campbell radar (KHPX), 23 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Montgomery

When
July 25, 4:45 PM CST
Where
Montgomery County, 1.48 mi E of New Providence to 1.62 mi SSW of Clarksville
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.546, -87.374

Multiple twitter images of flash flooding east of Clarksville.

Flash Flood, Davidson

When
July 25, 4:52 PM CST
Where
Davidson County, 2.17 mi NW of J Percy Priest Res N to 1.72 mi NW of J Percy Priest Res N
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.140, -86.630

Photo evidence of flash flooding from Twitter.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976243, 976244.